Abstract

Case Report

Phenibut Overdose in Combination with Fasoracetam: Emerging Drugs of Abuse

Cristian Merchan*, Cristian Merchan*, Ryan Morgan, John Papadopoulos and David Fridman

Published: 17 December, 2016 | Volume 1 - Issue 1 | Pages: 001-004

The widespread availability of non-traditional dietary supplements and pharmacologically active substances via the Internet continues to introduce mechanisms for inadvertent toxidromes not commonly seen. Consumers are virtually unrestricted in their ability to acquire products purporting augmentation of normal physiology for the purposes of enhancement, recreation, and/or potential abuse. The safety profiles at standard or toxic doses remain largely unknown for many agents that can be purchased electronically. We report a case of mixed toxicity related to phenibut and fosaracetam, both of which are readily available for consumer purchase from online retailers. Written and verbal consent was obtained for this case presentation.

Read Full Article HTML DOI: 10.29328/journal.jcicm.1001001 Cite this Article Read Full Article PDF

Keywords:

Nootropic; GABA agonist; Drug of abuse; Dietary supplement; Alternative medicine

References

 

  1. Lapin I. Phenibut (beta-phenyl-GABA) a tranquilizer and nootropic drug. CNS Drug Rev. 2001; 7:471–481. Ref.: https://goo.gl/cbWDei
  2. Owen DR, Wood DM, Archer JRH, Dargan PI. Phenibut (4-amino-3-phenyl-butyric acid): Availability, prevalence of use, desired effects and acute toxicity. Drug Alcohol Rev. 2016; 35:591-596. Ref.: https://goo.gl/339Apv
  3. Downes MA, Berling IL, Mostafa A, Grice J, Roberts MS, Isbister GK, et al. Acute behavioural disturbance associated with phenibut purchased via an internet supplier. Clin Toxicol (Phila). 2015; 53: 636–638. Ref.: https://goo.gl/54dXnR
  4. Koppen A, Van Riel A, Roelen C, Meulenbelt J. Reports of phenibut usage to the dutch poisons information center (DPIC). Clin Toxicol (Phila). 2015; 53: 716-717.
  5. Marraffa JM, Nacca NE, Stork CM, Hodgman MJ. Phenibut: one poison center’s experience. Clin Toxicol (Phila). 2014; 52: 764.
  6. Goertemoeller S, Behrman A, Goetz R, Spiller H. Retrospective review of Phenibut exposures reported to Ohio poison control centers. Clin Toxicol (Phila). 2015; 53: 736-737.
  7. Wong A, Little M, Caldicott D, Easton C, Andres D, Greene SL, et al. Analytically confi rmed recreational use of phenibut (beta- phenyl-gamma-aminobutyric acid) bought over the internet. Clin Toxicol (Phila). 2015; 53: 783–784. Ref.: https://goo.gl/k11cHM
  8. Li CK, Sundararajan K. An Uncommon Case of Phenibut Toxicity in an Intensive Care Unit. IJMPCR. 2015; 5: 1-6. Ref.: https://goo.gl/8RfxCh
  9. O’Connell CW, Schneir AB, Hwang JQ, Cantrell FL. Phenibut, the appearance of another potentially dangerous product in the United States. Am J Med. 2014; 127: 3–4. Ref.: https://goo.gl/SJKbH2
  10. Malykh AG, Sadie MR. Piracetam and piracetam-like drugs: from basic science to novel clinical applications to CNS disorders. Drugs. 2010; 70: 287-312. Ref.: https://goo.gl/yI9uOm
  11. Magsalin RM, Khan AY. Withdrawal symptoms after internet purchase of phenibut. J Clin Psychopharmacol. 2010; 30: 648–649. Ref.:https://goo.gl/HnXv5B

Similar Articles

Recently Viewed

Read More

Most Viewed

Read More